Joe and Teresa Graedon answer readers’ concerns. This week: medications linked to compulsive behavior; symptoms caused by switching from generic levothyroxine to Synthroid; when will the atenolol shortage end.
Q: I have had restless legs syndrome for as long as I can remember. I was given Mirapex in 2010; the doctor maximized the dose in 2011.
I NEVER gambled or shopped excessively in my life before starting this medication. I have since gambled away my entire savings, lost my marriage, lied about going to work, binge shopped and hid things, which ultimately ruined the life I worked hard to build. I hurt a lot of people with this behavior, but it was all I could think of doing.
When I learned about these side effects, I asked to be taken off the medicine. My doctor actually told me that he didn’t know about these side effects. It has taken a lot in the past four years to try to rebuild my life, forgive myself and control behaviors that I learned over those long horrible years.
My ex-husband would never accept that Mirapex could cause compulsive problems, even though he knew me before and during this horrible episode. I now take carbidopa/levodopa without any problem.
Most Read Life Stories
- Making wings at home but don’t want to deep-fry? Here’s the secret to crispy baked wings
- With the Seattle Kraken up and running, local recreational clubs hope people get into ball hockey, too
- The non-sport fan’s unofficial guide to the Seattle Kraken, hockey culture and the NHL
- The best apples for making apple pie
- Rant & Rave: A celebration of dance, fall colors and free treats for Phinney Ridge dogs
A: Many people are shocked to learn that some medications have been linked to compulsive behavior, such as gambling, binge drinking, shopping and even hypersexuality. Such behaviors are associated with the antipsychotic drug aripiprazole (Abilify) and drugs used to treat Parkinson’s disease and RLS, pramipexole, ropinirole and rotigotine.
These drugs affect the brain chemical dopamine. Researchers writing in the journal JAMA Internal Medicine (December 2014) called for boxed warnings on the prescribing information and vigilant monitoring of patients taking such medications.
Q: I have hypothyroidism and have been taking generic levothyroxine for a few years. My doctor and I have struggled to find the correct dosage and recently settled on 125 mcg daily.
I asked my doctor to prescribe branded Synthroid, because I read it is better. He did so, at the same dosage level as the generic.
Within one day of taking Synthroid, I feel as if I am about to explode. I am anxious, and my heart is racing. I also have diarrhea. Is there an explanation?
A: We have heard from many people that switching from branded to generic levothyroxine or vice versa can result in symptoms. Excess thyroid hormone can cause rapid heart rate, sweating, anxiety, tremors, diarrhea and irritability. Such a switch may require a dose adjustment.
To learn more about different forms of thyroid medicines, lab test interpretation and symptoms of too little or too much thyroid, you may wish to read “Guide to Thyroid Hormones.” It may be purchased for $3 at PeoplesPharmacy.com.
Q: I recently tried to refill my prescription for atenolol and was informed there was a nationwide shortage.
Years ago, after trying many other prescriptions, atenolol was the only thing that worked. As a side benefit, it also toned down my essential tremor.
I am loath to switch to metoprolol, another beta blocker. Is there any indication when the atenolol shortage will end?
A: Drug shortages have become commonplace, even for old generic drugs like atenolol. The Food and Drug Administration anticipates that atenolol should become available again in February 2018. In the meantime, metoprolol might substitute, though your doctor will need to make that determination.